Dear Dr. Roach: After years of controlling my herpes outbreaks, I began having severe outbreaks again. I noticed that they began after I had completed a week’s worth of prednisone.
Since then, and after a few more steroid prescriptions over the years, I have been on valacyclovir, which has cut the symptoms of the virus down to feeling daily action on my nerves and the forming of bumps or blisters that come and go. Valacyclovir reduces the effects of the flare-ups considerably.
I think that the use of steroids has allowed the virus to grow in me. Is anyone doing any research on the effect of steroids on the herpes virus? And, if so, what are their findings? I am concerned because my doctor frequently prescribes some form of steroid for my physical ailments, and I am leery of filling the prescriptions.
It has been known in medical science for decades that prednisone can trigger an outbreak of herpes, both oral and genital. Prednisone is a powerful anti-inflammatory and a powerful immunosuppressant, which is why it’s given to people with autoimmune diseases or people with a transplant to prevent rejection. But the same immunosuppression allows any of the eight human herpes viruses, especially the two herpes simplex viruses (HSV-1, which usually causes oral herpes, and HSV-2, the usual cause of genital herpes), to go from a latent state to an active one with painful sores.
Valacyclovir works off the enzymes that herpes forces our cells to make to replicate the virus, so it is effective against herpes even if the body’s defenses are weakened by prednisone or other drugs, such as chemotherapy.
I’m not sure why you are being prescribed it, but I agree that you and your doctor should be leery of prescribing prednisone frequently. Because prednisone has many long-term effects (high blood pressure, poor blood sugar control and osteoporosis, to name a few), we try to use other drugs as much as possible to minimize the times a person needs prednisone.
Dear Dr. Roach: I noticed some pain in my foot, and when I looked closely, I found a small red spot on the sole of my foot with a hair growing out right where the pain is. What is this? I thought hair didn’t grow on the sole. Is this a tumor?
A hair splinter is when a cut piece of hair pierces the skin. It’s not common (I’ve only seen one case), but it is reported in medical literature. Because it is most common with freshly cut hair (which is very sharp), it is particularly common in people who cut their hair often.
Removal of the hair with tweezers immediately stops the pain. This should be done as soon as possible, since any splinter can be a source of infection. Unless you are flexible and have good eyesight, you might need a friend, doctor or nurse to do it for you.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu